Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 206, NWS Columbia, SC

June 28, 20114 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 28, 2011, 7:44 PM EDT for 4 counties in Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 7:44 PM EDT (23:44 UTC)
Expired
Jun 28, 2011, 8:45 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS52 KCAE 282344
SVRCAE
GAC033-073-189-245-290045-
/O.NEW.KCAE.SV.W.0206.110628T2344Z-110629T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 845 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF HARLEM...OR 9 MILES SOUTHEAST OF THOMSON...AND MOVING 
  EAST AT 15 TO 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HEPHZIBAH...HARLEM...
  GROVETOWN AND FORT GORDON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3346 8248 3345 8192 3344 8191 3343 8193
      3341 8192 3340 8194 3339 8193 3305 8211
      3315 8227 3322 8223 3331 8232 3332 8235
      3331 8239 3334 8244 3333 8249 3336 8255
TIME...MOT...LOC 2344Z 276DEG 20KT 3335 8236

$$
1 follow-up statement
497 
WWUS52 KCAE 290029
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT TUE JUN 28 2011

GAC073-189-290039-
/O.CAN.KCAE.SV.W.0206.000000T0000Z-110629T0045Z/
MCDUFFIE GA-COLUMBIA GA-
829 PM EDT TUE JUN 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA AND MCDUFFIE COUNTIES
IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3315 8226 3322 8222 3328 8228 3332 8234
      3346 8216 3345 8191 3343 8193 3341 8192
      3340 8194 3338 8193 3337 8195 3305 8211
TIME...MOT...LOC 0029Z 276DEG 20KT 3332 8206

$$

GAC033-245-290045-
/O.CON.KCAE.SV.W.0206.000000T0000Z-110629T0045Z/
RICHMOND GA-BURKE GA-
829 PM EDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR BURKE AND RICHMOND COUNTIES...

AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HEPHZIBAH...OR 6 MILES SOUTH OF FORT GORDON...MOVING 
EAST AT 20 TO 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3315 8226 3322 8222 3328 8228 3332 8234
      3346 8216 3345 8191 3343 8193 3341 8192
      3340 8194 3338 8193 3337 8195 3305 8211
TIME...MOT...LOC 0029Z 276DEG 20KT 3332 8206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:38 PM EDT, 6 minutes earlier.

Area forecast discussion, Jun 28, 7:38 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE MOVE SLOWLY INTO THE AREA TONIGHT THEN
BECOME STATIONARY ACROSS THE SOUTH MIDLANDS/CSRA WEDNESDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS THE
AREA...HOWEVER INTENSITY OF THE STORMS HAS BEGUN TO DECREASE WITH
THE LOSS OF DIURNAL HEATING. IR SATELLITE IMAGERY SHOWS A GENERAL
WARMING TREND OVER THE FORECAST AREA...ESPECIALLY OVER THE EASTERN
MIDLANDS WHERE THE INSTABILITY IS WEAKEST. THUNDERSTORMS CONTINUE
TO DEVELOP OVER THE WESTERN MIDLANDS AND WITH INSTABILITY WAINING
MOST THUNDERSTORMS QUICKLY LOSE THEIR PUNCH AND BECOME SHOWERS.
OVER THE NEXT COUPLE OF HOURS WILL SEE THE SHORT WAVE DRIVING THE
REMAINING CONVECTIVE ACTIVITY MOVE EASTWARD THROUGH THE FORECAST
AREA WITH THE WEAKENING TREND PERSISTING. UPDATE ALREADY OUT TO
ADJUST POPS AND WORDING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL BECOME STALLED ACROSS THE CENTRAL OR EASTERN
MIDLANDS ON WEDNESDAY WITH BEST INSTABILITY AND DEEPER MOISTURE
ALONG AND EAST OF THE BOUNDARY.  WILL CARRY HIGH CHANCE POPS EASTERN
MIDLANDS WITH GRADIENT TO LOWER POPS CENTRAL AND WESTERN
MIDLANDS...TOWARDS THE DRIER MORE STABLE AIR.  THE COOL AIR WILL BE
LAGGING BEHIND THE WIND SHIFT AND HIGH TEMPERATURES WEDNESDAY ARE
STILL EXPECTED TO WARM INTO THE MID 90S MOST LOCATIONS.

NORTHWEST MID LEVEL FLOW DEVELOPS ACROSS THE AREA FOR THURSDAY AND
FRIDAY AS THE UPPER RIDGE BEGINS TO BUILD EASTWARD ACROSS THE MID
MISSISSIPPI VALLEY.  THIS SHOULD HELP PRODUCE SOME DOWNSLOPING FLOW
AND THE OVERALL MOISTURE WILL BECOME LOWER AS PRECIPITABLE WATER
VALUES DROP TO AROUND 1 TO 1.25 INCHES.  WILL CARRY A DRY FORECAST
THESE DAYS ALTHOUGH AN ISOLATED SHOWER CANNOT BE RULED OUT.
TEMPERATURES THURSDAY INTO FRIDAY WILL REMAIN ABOVE NORMAL WITH
HIGHS IN THE MID 90S AND LOWS AROUND 70.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE EXTENDED FORECAST FEATURES A TRANSITION FROM EAST COAST
TROUGHING TO UPPER RIDGING OVER THE FORECAST AREA OVER THE WEEKEND
INTO EARLY NEXT WEEK.  THE RISING HEIGHTS AND MID LEVEL WARMING
SHOULD PRECLUDE RAIN CHANCES OVER THE WEEKEND WHILE TEMPERATURES
RISE BACK INTO THE UPPER 90S TO AROUND 100 DEGREES.

ATMOSPHERIC MOISTURE INCREASES ON MONDAY INTO TUESDAY AS THE UPPER
RIDGE BEGINS TO WEAKEN AS SHORTWAVE ENERGY PUSHES THROUGH THE OHIO
VALLEY TOWARDS THE MID ATLANTIC.  WILL CONTINUE WITH THE SLIGHT
CHANCE POPS ON MONDAY AND INCREASE POPS TO LOW CHANCE ON TUESDAY AS
UPPER SUPPORT AND HEIGHT FALLS COMBINED WITH ABUNDANT ATMOSPHERIC
MOISTURE SHOULD ALLOW FOR BETTER PRECIPITATION CHANCES.

TEMPERATURES WILL BE WELL ABOVE NORMAL SATURDAY THROUGH MONDAY UNDER
THE UPPER RIDGE AND FALL BACK TO NEAR NORMAL BY TUESDAY WITH
INCREASED CLOUDS AND CHANCES OF PRECIPITATION.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD...WITH MVFR POSSIBLE IN
REMAINING CONVECTION AND EARLY MORNING FOG. THUNDERSTORMS CONTINUE
TO MARCH ACROSS THE TAF SITES WITH THE STRONGEST CELLS CURRENTLY
JUST WEST OF AGS/DNL. WILL SEE THUNDERSTORMS MOVING THROUGH THE
AREA OVER THE NEXT COUPLE OF HOURS WITH THE BEST CHANCES IN
AGS/DNL OF REACHING MVFR...POSSIBLY IFR IN HEAVIEST RAIN. NEXT
CONCERN WILL BE EARLY MORNING FOG...AND WITH PLENTY OF RAIN AT AGS
AND OGB WILL INCLUDE IN TAFS AROUND SUNRISE. FOG WILL ERODE BY
29/13Z WITH REMAINDER OF PERIOD VFR. SOME CUMULUS WILL DEVELOP
AFTER 29/15Z...HOWEVER AFTERNOON/EVENING CONVECTION IS ONLY
EXPECTED AROUND OGB. HAVE NOT INCLUDED ANY MENTION OF CB IN OGB
TAF AFTER 29/18Z DUE TO LOW CONFIDENCE.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 28, 4:18 AM EDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT TUE JUN 28 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WIND GUSTS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 28, 4:01 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     WILLISTON               33.40N 81.41W
06/28/2011                   BARNWELL           SC   911 CALL CENTER

            TREES REPORTED DOWN IN WILLISTON ALONG WITH
            DIME TO QUARTER SIZE HAIL. TIME ESTIMATED BY
            RADAR.

&&

HC
Local storm report, Jun 28, 4:24 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     1 S MCBEE               34.46N 80.26W
06/28/2011                   CHESTERFIELD       SC   DEPT OF HIGHWAY

            TREES DOWN ON UNION CHURCH RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Local storm report, Jun 28, 4:32 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NNE MCBEE             34.49N 80.25W
06/28/2011  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            MCLEOD FARMS REPORTED HAIL THE SIZE OF
            PECANS

&&

HC
Local storm report, Jun 28, 5:16 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SSW IRWIN             34.60N 80.89W
06/28/2011                   LANCASTER          SC   DEPT OF HIGHWAY

            TREES DOWN AT INTERSECTION OF HWY 97 AND HWY
            200

&&

HC
Local storm report, Jun 28, 6:12 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     11 ESE KERSHAW          34.50N 80.40W
06/28/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE PISGAH
            COMMUNITY.

0508 PM     TSTM WND DMG     9 SE GREAT FALLS        34.48N 80.80W
06/28/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN IN THE LIBERTY HILL
            AREA.

&&

VAUGHAN
Local storm report, Jun 28, 7:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     6 SE LYNCHBURG          34.00N 80.01W
06/28/2011                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG INTERSTATE 95 AT
            MILE MARKER 143.

0345 PM     HAIL             5 ESE LYNCHBURG         34.03N 80.01W
06/28/2011  E0.88 INCH       SUMTER             SC   PUBLIC

            PUBLIC REPORTED DIME TO NICKEL SIZE HAIL AND WINDY
            CONDITIONS ALONG LYNCHBURG HIGHWAY.

&&

VAUGHAN

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.